Washington, 2011

Debris Flow in Washington, June 22, 2011

June 22, 2011 · NWS OTX · 1 event in 1 county or zone

Cool, wet spring conditions across Eastern Washington during early June continued to saturate already unstable, liquefied soils over the Okanogan Highlands resulting in a landslide just east of the town of Tonasket.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Cool, wet spring conditions across Eastern Washington during early June continued to saturate already unstable, liquefied soils over the Okanogan Highlands resulting in a landslide just east of the town of Tonasket.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 22, 4:16 PM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 22, 4:16 PM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
516 PM PDT WED JUN 22 2011

.SYNOPSIS...
TODAY'S WARM WEATHER WILL BE ON THE OUT OVERNIGHT AS A STRONG
COLD FRONT WILL USHER IN MUCH COOLER WEATHER FOR TOMORROW. AHEAD
OF THIS FRONT...A CHANCE FOR RAIN SHOWERS AND ISOLATED
THUNDERSTORMS WILL EXIST ACROSS FAR EASTERN WASHINGTON AND THE
IDAHO PANHANDLE OVERNIGHT. EXPECT BREEZY CONDITIONS AND BELOW AVERAGE
TEMPERATURES ON THURSDAY. UNSEASONABLY COOL...BUT MOSTLY DRY
WEATHER WILL PERSIST INTO THE WEEKEND. TEMPERATURES WILL CLIMB
BACK TO NEAR NORMAL BY EARLY NEXT WEEK.

&&

.DISCUSSION...
UPDATE...FORECAST UPDATE MADE TO ADJUST CLOUD COVER BASED ON
CURRENT TRENDS AND SWITCH PRECIPITATION CHANCES FROM PROBABILITY
TO COVERAGE WORDING (I.E. CHANCE TO ISOLATED/SCATTERED) FOR THIS
EVENING. I ALSO ADDED THE MENTION OF HEAVY RAIN/SMALL HAIL/GUSTY
WINDS TO THE SOUTHEAST CWA. SHOWERS AND T-STORMS HAVE BEEN
DEVELOPING ABOUT NORTHEAST OREGON TO THE CAMAS PRAIRIE THIS
AFTERNOON...IN THE DIFFLUENT NORTHEAST SIDE OF THE INCOMING UPPER
TROUGH. STORM TOPS HAVE BEEN NEAR 25KFT-40KFT AND WITH STORM-TOP
DIVERGENCE VALUES REACHING NEAR 60-90KTS. LAPS ANALYSIS INDICATES
CAPES BETWEEN 1000-2000 J/KG ACROSS THIS REGION...WITH DEW POINTS
IN THE LOWER TO MID-50S. 0-6KM SHEAR IS SUFFICIENT AT 35KTS TO
SUSTAIN SOME STRONGER STORMS...WITH THE POTENTIAL FOR NEAR SEVERE
STORMS WITH GUSTY WINDS AND HAIL OVER THE FAR SOUTHEAST CWA.

THE SURFACE-BASED INSTABILITY WANES TOWARD 06Z WITH A
STRENGTHENING INCREASE CIN PUTTING A CAP ON IT. HOWEVER THE
INCOMING MID-LEVEL TROUGH/SHORTWAVE AND COLD FRONT COMING IN
THROUGH THE OVERNIGHT WITH HAVE SOME ELEVATED INSTABILITY TO WORK
WITH. GFS/NAM BOTH SHOW A RIBBON OF NEGATIVE DTHETA/DZ LAPSE RATES
AND CAPE ACROSS THE EASTERN THIRD OF WASHINGTON AND NORTHERN
IDAHO. THE DEEPEST ELEVATED INSTABILITY IS PLOTTED OVER THE
SOUTHEAST CWA...FROM THE BLUES AND CAMAS PRAIRIE ONTO THE PALOUSE
AND CENTRAL PANHANDLE. SO THE SHOWER AND THUNDERSTORM THREAT WILL
EXPAND NORTH AND NORTHEASTWARD THROUGH THE NIGHT...TRANSITIONING
TO ELEVATED CONVECTIVE THREAT. /JCOTE

&&

.AVIATION...
00Z TAFS...VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH 00Z
FRIDAY. THE MAIN WEATHER CONCERN THIS PERIOD WILL BE THE RISK OF
-TSRA ACROSS SOUTHEASTERN WA AND THE ID PANHANDLE THIS EVENING.
GUSTY WINDS WILL BE POSSIBLE NEAR STORMS...WHICH APPEAR MOST LIKELY
TO IMPACT KLWS EARLY THIS EVENING...AND POSSIBLY KPUW LATE THIS
EVENING. ADDITIONAL SHOWERS WILL DEVELOP LATE TONIGHT ACROSS EASTERN
WA WHERE THERE WILL BE A SLIGHT CHANCE OF A -TSRA IMPACTING THE
KGEG-KCOE CORRIDOR. STORMS WHICH FORM WILL BE HIGH BASED WITH MOST
CIGS REMAINING ABOVE 7KFT. A FRONT WILL SWEEP THE REGION CLEAN OF
ANY SHOWERS AND THUNDERSTORMS FROM WEST TO EAST LATE TONIGHT. EXPECT
GUSTY WINDS OF 20-30KTS IN THE IN THE WAKE OF THE FRONT AT ALL TAF
SITES BEGINNING TOMORROW MORNING. /NEUMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        55  67  43  65  45  68 /  30  20   0   0   0   0
COEUR D'ALENE  54  66  42  64  44  67 /  40  40  10  10   0  10
PULLMAN        52  64  42  63  42  66 /  50  30   0   0   0   0
LEWISTON       59  71  48  70  49  74 /  40  20   0   0   0   0
COLVILLE       53  72  43  69  42  73 /  10  30  20  20  10  20
SANDPOINT      54  67  42  63  42  66 /  50  50  10  10  10  20
KELLOGG        50  62  41  61  41  63 /  60  60  10  10  10  10
MOSES LAKE     54  74  46  73  46  75 /   0   0   0  10  10   0
WENATCHEE      57  70  50  71  50  74 /   0   0   0  10  10   0
OMAK           53  73  44  70  45  74 /  10  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 22, 5:01 AM PST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
601 AM PDT WED JUN 22 2011

IDZ001>004-026-027-WAZ031>038-041>044-231315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
601 AM PDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 3:15 PM PST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
415 PM PDT WED JUN 22 2011

IDZ027-230015-
LEWIS ID-NEZ PERCE ID-
415 PM PDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  SOUTHWESTERN LEWIS COUNTY IN NORTH CENTRAL IDAHO

UNTIL 515 PM PDT

AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTHWEST OF WINCHESTER..MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
WEAK ROTATION WAS ALSO NOTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN NEZ PERCE COUNTY...
  RURAL SOUTHWESTERN LEWIS COUNTY...
  RURAL CENTRAL LEWIS COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4590 11686 4599 11690 4624 11651 4618 11644
      4611 11650 4600 11651 4599 11654 4603 11664
      4600 11663 4599 11671 4595 11675 4588 11673
      4585 11680
TIME...MOT...LOC 2315Z 231DEG 20KT 4591 11682

FRIES
Special weather statement, Jun 22, 4:38 PM PST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
538 PM PDT WED JUN 22 2011

IDZ026-230115-
NEZ PERCE ID-
538 PM PDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO

UNTIL 615 PM PDT

AT 535 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF CULDESAC..MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
WEAK ROTATION WAS ALSO INDICTED ON NATIONAL WEATHER SERVICE DOPPLER
RADAR.

LOCATIONS IMPACTED INCLUDE...
   LENORE...
   PECK...
   SOUTHWICK AND  SPALDING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4638 11667 4663 11647 4663 11645 4651 11644
      4649 11636 4647 11637 4646 11642 4642 11637
      4637 11636 4634 11639 4635 11647 4632 11652
TIME...MOT...LOC 0038Z 212DEG 22KT 4641 11648

FRIES
Local storm report, Jun 22, 5:04 PM PST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
604 PM PDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             3 SE GIFFORD            46.41N 116.50W
06/22/2011  M1.00 INCH       NEZ PERCE          ID   TRAINED SPOTTER

            SPOTTER NE25 SEVERAL 1 INCH HAILSTONES, MIXED WITH MARBLE
            AND PEA-SIZED HAIL

&&

JCOTE
Local storm report, Jun 22, 7:24 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
824 PM PDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     7 SSE ASOTIN            46.25N 116.99W
06/22/2011                   ASOTIN             WA   TRAINED SPOTTER

            TREE LIMBS 1 1/2 INCHES DOWN FROM THUNDERSTORM WINDS

0730 PM     HAIL             5 E ANATONE             46.13N 117.02W
06/22/2011  E1.75 INCH       ASOTIN             WA   PUBLIC

            PUBLIC REPORT OF GOLF BALL SIZE HAIL OVER MONTGOMERY
            RIDGE

&&

LNISBET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Okanogan Highlands

When
June 22, 8:00 PM PST to 8:15 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Newspaper
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Cape LaBelle Road was closed at milepost 7.8 due to a mudslide. The exact time and size of the slide is unknown.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317150.